Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hello! It's good to hear from you.
I am sorry I missed your question from last week. I never received it on Just Answer so it must have somehow got misdirected. But I am doing fine, thank you for asking!
I am not sure how the synthroid is preventing you from having panic attacks. Usually, too much synthroid may cause panic but I am not aware of the medication being used to stop them, at least in the psychiatric field. It may be that your hormonal imbalance is helping to cause your panic, which is possible.
The time to lower your Xanax is either when you have another medication taking it's place, such as the Ativan we talked about, or you have another support in place such as therapy or self help. I understand that avoiding panic attacks is important and the Xanax is causing you to feel sedated. So the most important factor is enough support through other medication or therapy to offset anxiety you may experience during withdrawal from the medication.
Hi, I don't know if I said it wrong or read it wrong but my psych doc, after reading three past thyroid reports, saw that the numbers were going lower and lower, almost to the hyperthyroid level since I first started using Synthroid. Since, he said, synthroid can cause anxiety/panic attacks at this level, he was very suspicious that this was the reason I started getting anxiety attacks even on the level of xanax I was on, which never happened before or a problem I ever had.
I hope I explained myself better this time. If not, please steer me straight,.
I don't understand very much how the thyroid works in panic/anxiety, so forgive my misunderstanding of how I explain what I "think" I remember him telling me.
That's ok. Medical information is hard to understand, especially when your doctor is telling you a lot of facts at once and you are trying to remember it all. I have the same problem when I see my doctor. I find it confusing too.
Hyperthyroidism can cause anxiety and panic so if you are taking too much synthroid and your levels being that low would cause you to feel nervous and anxious. That would be normal.
If your doctor is working with you now to get your medication (and therefore thyroid) back to normal levels, then I would say that you could start lowering your Xanax as soon as you are feeling back to normal and your doctor is pleased with your hormone levels. That way, there are no questions about where your symptoms are coming from if you should happen to feel anxious.
Let me know what you think,
Kate, I might have this wrong but from what I understand when Dr. Hernz saw the copies of my last three hypothyroid tests, the oldest one showed a number .5 something. He put me on synthroid and the next test a month or so later, it was already down to a low 2 something but he never lowered my synthroid dose.. That was a year ago. Four months ago my gyn did one and it was down to a low 1 something.
When Dr. Hernz saw that he concluded (I think I have this right) that the synthroid was causing my anxiety palpitations and maybe even some of my panic symptoms. He told me to see an endo doctor, the only one I could get an appointment with. He said to only take synthroid twice weekly instead of daily. Dr. Hernz believed because I metabolize meds so quickly (?) that two was even too much right now,
I have an appointment with the best endo doc around here in August, the first one I could get unless I go into Philadelphia to University of PA. I'd probably have to wait for an appointment there too. In the meantime, Hernz thinks is too early to lower my Xanax, being less than two weeks off the synthroid. We both agreed I'd rather deal with feeling tired and some sedation than anxiety and panicky feeling,
I know God will get me well again since he's the one that made me with this condition. (Psalm 139). He's done it before and I've learned a lot about trusting Him during this time. All things work together for good and He's doing it as we speak.
Does what I explained make sense to you, Kate? about the th
Does what I explained make sense to you, Kate? about the thyroid, I mean?
Although I understand psychiatric medications much more than regular mediations, what I do know is that too much synthroid will cause the following symptoms:
headache, hyperactivity, nervousness, anxiety, and irritability. In your case, if you are sensitive to synthroid and your body does not process it quickly, then you could build up the medication in your body and have in essence, an overdose. That could easily explain your anxiety and panic attacks.
It is good that you are seeing a endocrinologist. Getting your hormonal levels back to normal will help greatly in understanding where the anxiety is coming from and give you a way to address it so you can resolve it. As it is now, there is no way to know the exact origins of your symptoms. I agree with your doctor, you are better off dealing with the side effects of the Xanax until this situation is all worked out. Your body will continue to adjust to the Xanax and hopefully, the side effects will decrease. That is what usually happens for most people.
God will help you resolve this. He has brought this into your life for some reason. You may one day find out. I have noticed that I have been able to use some of the experiences I went through to help people I've met years later. It felt good that I understood exactly what they were experiencing and could help them resolve it. It made it all seem worth it.
God is watching over you and will get you through this.